Getting off of Seroquel
I have been on 300 mgs. Seroquel ER for over a year for augmenting my antidepressant which is 45 mgs. Of Mirtazapine. I decided to try and get off of the Seroquel. I was on 300mgs ER (extended release). I titrated down to 250 mg ER for 2 months without too many problems.than i titrated down to 200mgs ER just 5 days ago. My plan is to try to titrate off using ER tablets. My thinking is that perhaps the drug will remove its self from my system more gradually. I have had some nausea and a couple of episodes of diarrhea. I also have a very irregular heart beat and was started on 60 mgs of Propranolol ER (extended release) 4 weeks ago. It seems to be helping my heartbeat. I have wondered if the nausea and light headness is from the Propranolol, a Beta Blocker, or the dose reduction of the Seroquel. I also wonder if the way iam titrating the Seroquel is safe. My doctor says it will only take a couple of weeks…I think that is too fast of a taper after being on a drug for over a year. What do you think?
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
I have been on 400mg seroquel for 4 years now and have gained 100lbs. When I tried to taper off of it even at 200mg I was no longer able to sleep. I have to get off this med. My health is suffering and I don't think it's actually working anymore. My doctor tryed to switch medication but I could not afford it. So I feel stuck taking this drug. Like I'm in prison the side effects are so terrible. Need some ideas.
There are several atypical antipsychotics. All of them cause weight gain to some degree, but some are much less inclined to do so. Seroquel (quetiapine) is regarded as having a "moderate"propensity to gain weight. Those listed as "low" include Ability (aripiprazole), Solian (amilsulpride), Saphis, Sycrest (asenapine), Geodon (ziprasidone), and Latuda (lurasidone). Haldol also has low weight-gaining potential but it's an old med with lots of side effects.
So if I were you, I'd check with my doctor or pharmacist to see which of these are generic and how much they cost. Give them paper to them. If the cost is too high, you might consider buying them in Canada. There are several ways to do that, including coming into Canada to buy them at a pharmacy.
There is no need to condemned to Seroquel if it's messing up your metabolism.
Quit scare mongering. Seroquel is not dangerous and it's necessary for many people to stay sane. It's not only used in people with schizophrenia. It is used to augment antidepressants in people with treatment-resistant depression, and to treat bipolar disorder.
Movement disorders (tardive dyskinesia) are rare with Seroquel, which is considered an atypical antispscyhotic rather than a neuroleptic, which are more likely to cause TD. Also, TD usually happens at high doses. 50mg/day is really small.
Also, you can't titrate Seroquel because there is no liquid formuation of the drug. You can only break off tiny bits of the fast-acting pills and that is difficult to do. A pharmacist can do this. You can't titrate Serquel XR because it's in a long-release pill. Lowest dose is 50mg.
Please check your facts before responding. Someone might quit a useful drug based on inaccurate info.
I’m not a scaremonger and I’m sorry you believe I am.
@mxyzptlk Thank you for this informative post.
You should not call Seroquel a dangerous drug. It is only dangerous in overdose or for patients who have severe adverse effects. For millions, Seroquel has meant the differece between life or death and sanity vs psychosis. So I only ask you to check your facts before you make grave statements against any drug. No drug is perfectly safe. It's always a balance between therapeutic effect and side effects.
Hello, all — as some questions have arisen in this discussion regarding quetiapine (Seroquel) uses, side effects and tapering, we asked a Mayo Clinic pharmacist to provide some input. This is what she said:
Seroquel (quetiapine) is considered a new generation antipsychotic. The newer generation cause less movement disorders. It is impossible to predict the likelihood of movement disorders developing in an individual, but estimates are usually between 5-15% of the general population and range from restlessness to irreversible impairment. Most often these are reversible on decrease or discontinuation of the offending drug.
Seroquel is approved for use in other mood disorders including bipolar disorder. It is also used for anxiety and depressive disorders. It is not a first choice for insomnia.
Seroquel can also cause some dizziness especially with standing up after sitting or lying down. It can also cause some upset stomach. These effects are more common when starting therapy and often go away with time. It can sometimes affect cholesterol and weight. Dry mouth, pain, fatigue, and insomnia can also occur.
Rapid tapering or discontinuation can cause nausea, vomiting and mental status changes. Only your care provider can manage the discontinuation of your medications, as tapering recommendations should be individualized.
Good morning @lisalucier and others inquiring about side effects. I like this sentence in your post "These effects are more common when starting therapy and often go away with time." I found this to be true of Gabapentin in the treatment of small fiber neuropathy (SFN). Now I make sure I do two things….(1) give it some time and (2) go to my health chart and list the effects I am feeling so that my medical provider can respond. That is a lot quicker than waiting for an appointment. And by the way….I have an OCD granddaughter who has been reliant on Seroquel for years. She just carefully guided herself off of it and is doing well although the thought intrusions have started up again. Sort of a darned if you do and darned if you don't situation. Thanks for your moderator services on "Connect".
I have been taking seoquell for 20 yrs I get it down to 250 mg,I want to get off of the 50 mg.but I am having a trouble time,I am 70 yrs.i really need help with this
Hello, @jenna16bella – welcome to Mayo Clinic Connect. We have many members here who have talked about having a troubled time tapering off quetiapine (Seroquel) like you mentioned and who were also seeking help, just like you.
You'll notice I have moved your message to this existing discussion, "Getting off of Seroquel" in the Depression & Anxiety group. I did this so that you could talk with the members in this conversation already talking about this journey and who are familiar with what you've inquired about. If you click VIEW & REPLY in the email notification, you can scroll back through the past and recent posts.
Hoping other members in this thread like @flpatt @num1boxer1919 @mariiland @jakedduck1 @debstime50 will have some input for you as you seek to taper your quetiapine (Seroquel) dosage from 50 mg to 0. @grandmar may also have some thoughts for you, as she has some experience tapering off medications.
Has your prescribing physician given you a schedule for safely getting off of this medication, @jenna16bella?